Flood, Corson
- When
- May 31, 1:15 PM MST to 11:59 PM MST
- Where
- Corson County, 11.9 mi S of Thunder Hawk to 5.64 mi ENE of Black Horse
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.760, -101.990
Heavy rain falling over the Grand River basin caused the river to climb above the 15 foot flood stage during the early afternoon hours of the 31st. 80 feet on the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rain falling over the Grand River basin caused the river to climb above the 15 foot flood stage during the early afternoon hours of the 31st. The highest flood stage reached was 15.80 feet on the 31st. The flooding mainly affected low lying pasture and hay land along the river. The river went quickly below flood stage in the early morning hours of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 10:57 AM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1257 PM CDT FRI MAY 31 2013 .UPDATE... SEE UPDATED AVIATION DISCUSSION FOR 18Z TAFS BELOW. SCATTERED SHOWERS CURRENTLY OCCURRING ACROSS THE EASTERN PART OF THE CWA...AS WELL AS ACROSS THE FAR WEST. THE LOW REMAINS PRETTY MUCH RIGHT OVER THE TOP OF KABR AS OF 11 AM. STILL LOOKS AS THOUGH RAIN SHOWERS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND INTO THE EVENING AND OVERNIGHT HOURS AS THE LOW SLOWLY BEGINS TO PUSH EAST. DID LOWER POPS FOR THE NEXT FEW HOURS OVER THE CENTRAL PART OF THE CWA...BUT OTHERWISE MADE NO CHANGES TO THE FORECAST AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY SFC LOW IS CENTERED BETWEEN ABR AND MBG EARLY THIS MORNING WITH SCATTERED SHOWERS AND ISO TSTORMS FROM CORSON COUNTY SOUTHEAST TO HAND COUNTY. ALSO SEEING SOME GUSTY WINDS DEVELOPING ACROSS THE I-90 CORRIDOR IN SOUTH CENTRAL SOUTH DAKOTA. MESONET OBS HAVE SHOWN SUSTAINED WINDS 30 TO 35 MPH AT TIMES WITH GUSTS NEARING 45 MPH. BUFKIT SOUNDINGS AND NUMERICAL GUIDANCE SHOW MOSTLY MARGINAL ADVISORY CONDITIONS ACROSS THIS AREA TODAY BUT WENT AHEAD AND ISSUED THE ADVISORY STARTING NOW AND LASTING THROUGH 00Z BASED ON WHATS GOING ON RIGHT NOW. DAY SHIFT CAN TAKE ANOTHER LOOK TO SEE IF IT CAN BE CANCELED LATER TODAY OR BE KEPT RUNNING THROUGHOUT. AS FOR PRECIPITATION TODAY...MODELS STILL SHOWING SCT SHOWERS AND ISO T BECOMING A BIT MORE NUMEROUS THROUGHOUT THE DAY...BUT STILL MORE CONVECTIVE IN NATURE UNTIL LATE AFTERNOON AND EVENING WHEN THE WRAP AROUND PRECIP FINALLY ADVANCES ACROSS THE REGION. DAY SHIFT MAY NEED TO ADJUST POPS A BIT TODAY BASED ON THE AREAL COVERAGE OF THE CONVECTIVE SHOWERS THAT DEVELOP THROUGH EARLY/MID AFTERNOON...THEN POPS CAN BE HIT HARDER WHEN THE WRAP AROUND RAIN MOVES THROUGH LATER THIS EVENING AND OVERNIGHT. WILL STILL BE DEALING WITH LIGHT RAIN SATURDAY MORNING ACROSS MOST OF THE AREA. RAIN WILL GRADUALLY END FROM WEST TO EAST THROUGHOUT THE DAY SATURDAY. SUNDAY WILL BE DRY WITH A SFC RIDGE OVER THE AREA...AND MAY END UP BEING THE ONLY WIDESPREAD DRY DAY IN THE 7-DAY FORECAST AS ACTIVE WEATHER RETURNS FOR THE START OF NEXT WEEK. TEMPERATURES WILL BEGIN TO COOL TODAY AND WILL STAY BELOW NORMAL THROUGH THE SHORT TERM PERIOD. 60S CAN BE EXPECTED TODAY FOR MOST AREAS WITH EVEN COOLER TEMPS FOR SATURDAY AS THE COLDER AIR ALOFT MOVES IN BEHIND THE LOW. ONLY EXPECTING 50S FOR HIGHS ON SATURDAY ACROSS THE EASTERN CWA WITH LOW 60S OVER CENTRAL SOUTH DAKOTA. WITH THE COOL SFC RIDGE IN PLACE SUNDAY MORNING...LOWS WILL BE CHILLY WITH READINGS GETTING CLOSE TO 40 DEGREES. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MODELS SHOW GOOD AGREEMENT WITH THE NEXT LARGE UPPER LEVEL LOW PRESSURE AREA TO AFFECT THE REGION. THE PERIOD BEGINS WITH THE UPPER LOW PRESSURE CIRCULATION OVER THE PACIFIC NORTHWEST HEADING SOUTHEAST TOWARDS OUR REGION. SUNDAY NIGHT MAY BE THE ONLY MOSTLY DRY PERIOD IN THE LONG TERM AS THIS SLOW MOVING UPPER LOW PRESSURE AREA MOVES INTO AND ACROSS OUR REGION THROUGH THE ENTIRE LONG TERM. SHORT WAVES COMING OFF AND ROTATING AROUND THIS UPPER LOW ALONG WITH THE UPPER LOW PRESSURE AREA ITSELF WILL KEEP CHANCES OF SHOWERS AND STORMS FROM MONDAY THROUGH THURSDAY. TEMPERATURES WILL ALSO CONTINUE TO BE BELOW NORMAL ACROSS THE ENTIRE CWA THROUGH THE LONG TERM WITH HIGHS MAINLY IN THE MID 60S TO THE LOWER 70S WITH LOWS IN THE UPPER 40S TO THE MID 50S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE DAKOTAS WILL DRIFT SLOWLY EASTWARD THIS PERIOD. ISOLATED TO SCATTERED SHOWERS THIS AFTERNOON WILL BECOME MORE NUMEROUS THIS EVENING AND OVERNIGHT BEFORE ENDING FROM WEST TO EAST ON SATURDAY. AN ISOLATED TSTM IS POSSIBLE AS WELL. PRIMARILY MVFR CIGS ARE EXPECTED AT ALL TERMINALS THROUGH EVENING...FALLING TO PREVAILING IFR OVERNIGHT. VISIBILITY MAY DROP TO 3 TO 5 MILES AT TIMES DUE TO A COMBINATION OF RAIN AND LIGHT FOG. STRONG NWLY WINDS OF 15 TO 30 KTS ARE ALREADY IMPACTING KPIR...AND EXPECT THESE INCREASING WINDS AT THE OTHER TERMINALS BY LATE THIS EVENING...PERSISTING THROUGH MUCH OF SATURDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JONES-LYMAN. MN...NONE. && UPDATE...PARKIN SHORT TERM...TMT LONG TERM...MOHR AVIATION...FOWLE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 511 AM CDT FRI MAY 31 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 511 AM CDT FRI MAY 31 2013 /411 AM MDT FRI MAY 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSHOWERS ARE POSSIBLE ACROSS THE AREA TODAY...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS RETURN TO THE FORECAST FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN ISABEL 45.40N 101.43W
05/31/2013 M1.34 INCH DEWEY SD COCORAHS
COCORAHS REPORT
&&
EVENT NUMBER ABR1300497
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 14 NW PRESHO 44.05N 100.26W
05/31/2013 M2.22 INCH LYMAN SD COCORAHS
COCORAHS REPORT
&&
EVENT NUMBER ABR1300498
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 8 WSW MORRISTOWN 45.89N 101.87W
05/31/2013 M2.13 INCH CORSON SD COCORAHS
COCORAHS REPORT
&&
EVENT NUMBER ABR1300499
CONNELLYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454471.